news

Your risk of blood clots is apparently three times higher if you take this contraceptive pill.

Should I be worried?
Should I be worried?

UPDATE: There have been reports this morning that up to 600 Australian women are considering taking legal action against the pharmaceutical group Bayer, who are the makers of contraceptive pills Yasmin and Yaz.

The women say they’ve suffered side effects, such as blood clots, after taking the pill.

It’s previously been documented that women have a heightened risk of blood clots when they take Yasmin and Yaz. This is a post written by Mamamia’s Deputy Editor Lucy Ormonde about what to do if you’re a women who’s currently taking one of those pills….

I’m trying really hard not to freak out right now.

But recently, there’s been a string of reports in the media suggesting the contraceptive pill I takes leaves users with a greater risk of blood clots, heart attacks, strokes and blindness.

Anyone one else out there on Yaz or Yasmin?

Hello!

But seriously. I’ve been taking Yasmin on and off for around six years now and I’ve never had a problem. But after seeing these reports I’m keen to know whether I need to get up from my desk and mainline for the GP and get my script changed for something that doesn’t, you know, want to kill me.

In a detailed feature this month, Marie Claire looked at the claims that have been made that Yaz and Yasmin give women a six-fold increase of suffering from blood clots.

ADVERTISEMENT

The magazine followed the story of US woman Carissa Ubersox who was taking Yasmin when she suffered a blog clot that travelled to her lung and caused a double pulmonary embolism. When Carissa woke up form a coma 14 days later, she had almost completely lost her vision.

This from Marie Claire:

Clarissa Ubersox
Clarissa Ubersox

“I wasn’t able to breathe,” recounts Carissa with a quavering voice. Tyson was with her and called an ambulance. “But on the way down in the elevator, my heart stopped.”

Carissa was clinically dead for four minutes before paramedics revived her. She then fell into a coma for 14 days. As soon as she awoke, she knew something was drastically wrong.

She could hear her mother’s voice breaking with tears and the doctor instructing her to wriggle her toes, but she couldn’t see anything. The once healthy, happy woman had woken up blind.

The blood clot attacked Carissa’s eyes so savagely that she remains almost completely blind to this day, without hope of recovery. “I don’t want another 20-something woman to have to learn how to tie their shoelaces, or talk, or learn how to wash clothes,” she reasons. “It’s horribly difficult, an unimaginable thing to have to do.”

When Yaz and Yasmin first came onto the market in the early 2000s they were labelled as a “break through for women”. Or the “miracle” contraceptive. (Yasmin came out in 2001, its “sister” contraceptive Yaz came out in 2006).

They’re more expensive than other pills, but attractive to many women because they contained something called progestogen drospirenone which is effective in reducing the symptoms of PMS and acne.

But here’s the thing. Since it was released in the US, Bayer – the pharmaceutical company who make product – has settled 3500 cases and paid out almost $720 million to people who claim they suffered blood clots while on Yasmin and Yaz.

And that’s where things get a little concerning.

There have been numerous studies released relating to whether or not Yaz and Yasmin do pose an increased risk of blood clots. According to the magazine, “two large studies on blood clot risks, funded by Bayer in the US, reported no increased danger.”

But in 2011, a Danish study of 1.3 million women found evidence that contraceptive pills containing drospirenone (which is in Yaz and Yasmin) were twice as likely to cause a blood clot. The US Food and Drug Administration says it believes the pills have a 1.5-fold increased risk.

ADVERTISEMENT
Dr Geno Pecoraro says women should not be worried about taking Yasmin and Yaz - but that they should check with their GPs before doing so.
Dr Geno Pecoraro says women should not be worried about taking Yasmin and Yaz – but that they should check with their GPs before doing so.

A spokesperson from the Australian Medical Association however said you can’t believe everything you read or hear.

Mamamia spoke to the AMA’s OBG spokesperson Dr Gino Pecoraro in the wake of Marie Claire’s article and a similar story on Channel 7’s Today Tonight. Dr Pecoraro said none of these studies were “clear cut” and that there was no reason for Australian women who are taking Yaz or Yasmin to freak out.

“No one should ever freak out, but if they have concerns should go and talk to the doctor who prescribed the pill,” he said.

Dr Pecoraro said the reason any contraceptive pill is prescribed by a doctor is so that each individual situation can he assessed.  He said that some people who will be high risk for blood clots because of family history, diabetes or being overweight. And for those reasons “the combined oral pill may not be for you.”

“With all pills there is a risk of blood clots and that’s one of the season you need to be seen by a doctor to renew your prescription. Because your situation can change.”

On its website, the TGA says: “The TGA will continue to closely monitor and assess all new information and will take whatever regulatory action is required to protect the safety of consumers.”

And in a statement to Today Tonight, Bayer said: “All combined oral contraceptives carry risks, including an increased risk of thromboembolism (blood clots). This risk has been recognised for many years. The increased risk is very small and lower than the risk of thromboembolism in pregnancy.

You can read the full statement here.

Are you on The Pill? Do you take Yaz or Yasmin?

Tags:
FROM OUR NETWORK
00:00 / ???